OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 16, Iss. 10 — Oct. 1, 1999
  • pp: 2494–2499

Corrections to the paraxial approximation solutions in transversely nonuniform refractive-index media

Qing Cao  »View Author Affiliations


JOSA A, Vol. 16, Issue 10, pp. 2494-2499 (1999)
http://dx.doi.org/10.1364/JOSAA.16.002494


View Full Text Article

Enhanced HTML    Acrobat PDF (142 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The coupled differential recurrence equations for the corrections to the paraxial approximation solutions in transversely nonuniform refractive-index media are established in terms of the perturbation method. All the corrections (including the longitudinal field corrections) to the paraxial approximation solutions are presented in the weak-guidance approximation. As a concrete application, the first-order longitudinal field correction and the second-order transverse field correction to the paraxial approximation of a Gaussian beam propagating in a transversely quadratic refractive index medium are analytically investigated.

© 1999 Optical Society of America

OCIS Codes
(060.2310) Fiber optics and optical communications : Fiber optics
(350.5500) Other areas of optics : Propagation

History
Original Manuscript: January 13, 1999
Revised Manuscript: April 15, 1999
Manuscript Accepted: April 15, 1999
Published: October 1, 1999

Citation
Qing Cao, "Corrections to the paraxial approximation solutions in transversely nonuniform refractive-index media," J. Opt. Soc. Am. A 16, 2494-2499 (1999)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-16-10-2494


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. M. Lax, W. H. Louisell, W. B. McKnight, “From Maxwell to paraxial wave optics,” Phys. Rev. A 11, 1365–1370 (1975). [CrossRef]
  2. G. P. Agrawal, D. N. Pattanayak, “Gaussian beam propagation beyond the paraxial approximation,” J. Opt. Soc. Am. 69, 575–578 (1979). [CrossRef]
  3. L. W. Davis, “Theory of electromagnetic beams,” Phys. Rev. A 19, 1177–1179 (1979). [CrossRef]
  4. M. Couture, P. A. Belanger, “From Gaussian beam to complex-source-point spherical wave,” Phys. Rev. A 24, 355–359 (1981). [CrossRef]
  5. G. P. Agrawal, M. Lax, “Free-space propagation beyond the paraxial approximation,” Phys. Rev. A 27, 1693–1695 (1983). [CrossRef]
  6. T. Takenaka, M. Yokota, O. Fukumitsu, “Propagation of light beams beyond the paraxial approximation,” J. Opt. Soc. Am. A 2, 826–829 (1985). [CrossRef]
  7. S. Nemoto, “Nonparaxial Gaussian beams,” Appl. Opt. 29, 1940–1946 (1990). [CrossRef] [PubMed]
  8. C. J. R. Sheppard, S. Saghafi, “Beam modes beyond the paraxial approximation: a scalar treatment,” Phys. Rev. A 57, 2971–2979 (1998). [CrossRef]
  9. A. Wünsche, “Transition from the paraxial approximation to exact solutions of the wave equation and application to Gaussian beams,” J. Opt. Soc. Am. A 9, 765–774 (1992). [CrossRef]
  10. G. W. Forbes, D. J. Butler, R. L. Gordon, A. A. Asatryan, “Algebraic corrections for paraxial wave fields,” J. Opt. Soc. Am. A 14, 3300–3315 (1997). [CrossRef]
  11. Q. Cao, X. Deng, “Corrections to the paraxial approximation of an arbitrary free-propagation beam,” J. Opt. Soc. Am. A 15, 1144–1148 (1998). [CrossRef]
  12. See, for example, C. Vassallo, “Limitations of the wide-angle beam propagation method in nonuniform systems,” J. Opt. Soc. Am. A 13, 761–770 (1996). [CrossRef]
  13. M. Born, E. Wolf, Principles of Optics, 5th ed. (Pergamon, Oxford, UK, 1975), p. 10.
  14. L. W. Casperson, A. Yariv, “Gain and dispersion focusing in a high gain laser,” Appl. Opt. 11, 462–466 (1972). [CrossRef] [PubMed]
  15. L. W. Casperson, “Gaussian light beams in inhomogeneous media,” Appl. Opt. 12, 2434–2441 (1973). [CrossRef] [PubMed]
  16. H. Weber, Laser Resonators, 1st ed. (Huazhong Institute of Technology, Wuhan, China, 1983), p. 26.
  17. A. W. Snyder, J. D. Love, Optical Waveguide Theory, 1st ed. (Chapman & Hall, London, 1983), pp. 591 and 226.

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited